[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 14, 1995

Skin Reactions to Topical Aminophylline

Author Affiliations

College of Pharmacy University of Illinois at Chicago

JAMA. 1995;273(22):1737-1738. doi:10.1001/jama.1995.03520460019018
Abstract

To the Editor.  —Topical aminophylline for reduction of thigh fat was publicized widely after a study in 12 women was presented at the North American Association for the Study of Obesity.1 Several products are available over-the-counter, with marketing claims limited to "smoother appearing thighs," reportedly to limit controlled testing and scrutiny by the Food and Drug Administration (FDA).2Since this cream is now widely available to the public, physicians must be aware of possible side effects of topical aminophylline. As early as 1958, localized topical dermatitis was reported in a pharmacist who extemporaneously prepared aminophylline suppositories.3 The topical dermatitis is due to a type IV hypersensitivity reaction to the ethylenediamine complexed in the aminophylline molecule.3 A more serious dermatologic reaction, exfoliative dermatitis or erythroderma, has also been reported secondary to aminophylline.4 The prevalence of ethylenediamine sensitivity in the general population has not been estimated. Ethylenediamine

First Page Preview View Large
First page PDF preview
First page PDF preview
×